Alert archive / Illinois / Tornado Warnings in 2005

Tornado Warning 7, NWS Paducah, KY

April 12, 2005Franklin County, Jefferson County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 12, 2005, 7:17 PM CDT for Franklin County, Jefferson County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 7:17 PM CDT (00:17 UTC)
Expired
Apr 12, 2005, 8:00 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, IL, Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 130017
TORPAH
ILC055-081-130100-
/O.NEW.KPAH.TO.W.0007.050413T0017Z-050413T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS.
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS.

* UNTIL 800 PM CDT

* AT 715 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO JUST 
NORTHWEST OF SESSER...OR ABOUT 12 MILES NORTH OF CHRISTOPHER...MOVING 
EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE NASON...INA AND EWING.

TAKE COVER NOW MOVE INTO A STURDY STRUCTURE...PREFERABLY BELOW
GROUND IN A BASEMENT OR STORM SHELTER. IF NEITHER ARE AVAILABLE...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

LAT...LON 3822 8906 3810 8913 3799 8887 3816 8877

$$
1 follow-up statement
000 
WWUS53 KPAH 130042
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT TUE APR 12 2005

ILC055-081-130100-
/O.CON.KPAH.TO.W.0007.000000T0000Z-050413T0100Z/
JEFFERSON IL-FRANKLIN IL-
740 PM CDT TUE APR 12 2005

...A TORNADO WARNING CONTINUES UNTIL 800 PM CDT FOR FRANKLIN AND
JEFFERSON COUNTIES...

AT 735 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED EAST OF INA...OR ABOUT 10 MILES NORTH OF 
BENTON...MOVING EAST AT 25 MPH. AT 723 PM CDT...TRAINED SPOTTERS 
REPORTED A TORNADO EAST-SOUTHEAST OF BONNIE.

LOCATIONS IN THE WARNING INCLUDE FRISCO...SPRING GARDEN...AND EWING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3822 8906 3810 8913 3803 8872 3820 8871

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 12, 1:30 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 1:30 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE APR 12 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD
FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW
DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY
SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW
OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD
PROGRESSED EAST TO JUST WEST OF FAM AT 17Z.

12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF
WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY
MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO
ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL
FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING
LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH
THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT
RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF
ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS
ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE
NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING
INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT
SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL.

OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C...
WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT.
BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS
MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS
WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY
THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW
QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE
ATTM.

AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR
TWEAKS HERE AND THERE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.MO...NONE.
.IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.

&&

KH
Hazardous weather outlook, Apr 12, 4:48 AM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, Apr 12, 4:02 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HATFIELD                37.90N 87.22W
04/12/2005  0.75 INCH        SPENCER            IN   BROADCAST MEDIA

&&

SMITTY
Local storm report, Apr 12, 4:08 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             EVANSVILLE              37.98N 87.54W
04/12/2005  0.75 INCH        VANDERBURGH        IN   BROADCAST MEDIA

            REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.

&&

SMITTY
Local storm report, Apr 12, 4:31 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             WEST VIENNA             37.43N 88.97W
04/12/2005  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 12, 4:49 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             LAMAR                   38.07N 86.91W
04/12/2005  0.75 INCH        SPENCER            IN   TRAINED SPOTTER

            WIND GUSTS 25 MPH WITH STORM.

&&

SMITTY
Special weather statement, Apr 12, 5:57 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-122330-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-
CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-
HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MCLEAN KY-MUHLENBERG KY-PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-TODD KY-TRIGG KY-UNION IL-UNION KY-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
557 PM CDT (557 PM EST) TUE APR 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 156 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH...PREVIOUSLY IN EFFECT FOR ALL OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAS
BEEN CANCELED.

ISOLATED THUNDERSTORMS CONTINUED ACROSS SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY EARLY THIS EVENING.
HOWEVER...AREAL COVERAGE AND INTENSITY HAD DECREASED SINCE 500 PM.
THUS THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

THROUGH EARLY EVENING...ISOLATED THUNDERSTORMS WILL CONTINUE. A FEW
OF THE STRONGER STORMS MAY STILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN...AND BRIEF GUSTY WINDS.
Local storm report, Apr 12, 6:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             ELDORADO                37.81N 88.44W
04/12/2005  0.75 INCH        SALINE             IL   LAW ENFORCEMENT

1135 AM     FUNNEL CLOUD     BENTON                  37.10N 89.56W
04/12/2005                   SCOTT              MO   TRAINED SPOTTER

1137 AM     HAIL             ELDORADO                37.81N 88.44W
04/12/2005  0.75 INCH        SALINE             IL   LAW ENFORCEMENT

1205 PM     FUNNEL CLOUD     3 S ADVANCE             37.06N 89.91W
04/12/2005                   STODDARD           MO   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUDS SOUTH OF ADVANCE AND
            EAST OF BELL CITY IN STODDARD COUNTY.

1215 PM     HAIL             NORRIS CITY             37.98N 88.33W
04/12/2005  0.88 INCH        WHITE              IL   COUNTY OFFICIAL

0100 PM     HAIL             BUSH                    37.84N 89.13W
04/12/2005  1.00 INCH        WILLIAMSON         IL   PUBLIC

            DIME SIZE HAIL ALSO REPORTED WITH THIS STORM.

0117 PM     HAIL             ALBION                  38.38N 88.06W
04/12/2005  0.75 INCH        EDWARDS            IL   EMERGENCY MNGR

0122 PM     HAIL             FRUITLAND               37.45N 89.64W
04/12/2005  0.75 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

0125 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
04/12/2005  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 30 MPH WITH STORM.

0132 PM     HAIL             DU QUOIN                38.00N 89.24W
04/12/2005  0.75 INCH        PERRY              IL   TRAINED SPOTTER

0135 PM     FUNNEL CLOUD     2 W JACKSON             37.38N 89.69W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            FUNNEL CLOUD MOVING NORTHEAST.

0154 PM     HAIL             BONNIE                  38.20N 88.91W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

0205 PM     HAIL             5 NW PRICE LANDING      37.09N 89.44W
04/12/2005  0.75 INCH        SCOTT              MO   EMERGENCY MNGR

0210 PM     FUNNEL CLOUD     CAPE GIRARDEAU          37.31N 89.55W
04/12/2005                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WEST OF ST. FRANCIS HOSPITAL.

0220 PM     HAIL             3 N WALTONVILLE         38.26N 89.04W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

            VERY HEAVY RAIN WITH STORM.

0220 PM     FUNNEL CLOUD     WOODLAWN                38.33N 89.04W
04/12/2005                   JEFFERSON          IL   TRAINED SPOTTER

            LOCATED BETWEEN WOODLAWN AND MOUNT VERNON.

0244 PM     FLASH FLOOD      JACKSON                 37.38N 89.65W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WATER COVERING ROUTES Y AND W AND THE INTERSECTION OF
            ROUTE 61 AND INTERSTATE 55. HUBBLE CREEK OUT OF BANKS IN
            JACKSON. FLOODING EXTENDS TO THE COMMUNITY OF FRUITLAND.
            SMALL MARBLE SIZE HAIL ACCUMULATED AND COVERING SOME
            SECONDARY ROADS.

0312 PM     HAIL             BARLOW                  37.05N 89.05W
04/12/2005  0.75 INCH        BALLARD            KY   TRAINED SPOTTER

            HAIL COVERING ROADS AND LAWNS.

0340 PM     HAIL             EVANSVILLE              37.98N 87.54W
04/12/2005  0.75 INCH        VANDERBURGH        IN   BROADCAST MEDIA

            REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.

0358 PM     HAIL             HATFIELD                37.90N 87.22W
04/12/2005  0.75 INCH        SPENCER            IN   BROADCAST MEDIA

0427 PM     HAIL             WEST VIENNA             37.43N 88.97W
04/12/2005  0.75 INCH        JOHNSON            IL   TRAINED SPOTTER

0448 PM     HAIL             LAMAR                   38.07N 86.91W
04/12/2005  0.75 INCH        SPENCER            IN   TRAINED SPOTTER

            WIND GUSTS 25 MPH WITH STORM.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:05 PM CDTSevere Thunderstorm WarningPAHHamilton40 min

Nearby

Tornado Warnings in Illinois, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.